alexab 04/02/18
Last reply 5 months ago
drops/spikes in mood after relapse?

Hello all! Happy Sunday 🙂
I wanted to know if anyone else has had a similar experience and if so, what (if anything) helped them. Trying to keep it short and sweet, I was diagnosed this past June. I was put on 20mg Copaxone injections pretty soon after. My first recorded MS attack with physical symptoms lasted about 1.5 months (numbness/tingling in extremities, dizziness/depth/vision perception problems, confusion/loss of words, extreme fatigue). My second one came on just before the holidays and lasted about 5 weeks. Now that I have had 2 experiences I can compare them, and I noticed that once my physical symptoms start to ease up, I have these very intense mood swings. They are stronger than anything I have ever experienced- it is almost like I can feel an intense plummet in my morale, like when you get terrible news. The same happens with bursts of happiness, but much less frequently. They happen just like that- I won’t be doing anything that could be associated with change in moods. I spoke to my neuro about it back in the summer and he just blew it off saying I needed to do more exercise (which I do, I try to hit the gym a couple of times a week, I’m not super thrilled with him and am looking into getting another doctor, but that’s another story…) I was curious if anyone else had similar experiences? Thanks so much!

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


stumbler
5 months ago

@alexab , it can be an MS symptom. It’s called “Emotional lability” or PseudoBulbar Affect (PBA) :-

https://www.mstrust.org.uk/a-z/pseudobulbar-affect-pathological-laughing-and-crying


alexab
5 months ago

Thanks @stumbler 🙂
Reading up on it, it does make sense. I was wondering if anyone who has experienced this symptom had any tips or ways they managed it


stumbler
5 months ago

@alexab , knowing and acknowledging it as a problem is halfway towards managing it. 😉


maj11
5 months ago

Hi,
just been officially diagnosed and am still riding out an attack (bad enough to get me diagnosed)…it’s a party! Will go on roids soon- even more of a party!
I have experienced what you are discussing, but in the midst of my attack.
Honestly, there will be some moments, usually during the day where suddenly my MS seems to make sense in the scheme of my life and I will think, ‘this is all OK, this is how it’s meant to be.’ And I suppose the relief of not being overcome by grief is enough to make such moments euphoric. Then, there will be other moments (and I hate to be a downer) where I feel so incredibly low and so defined by this diagnosis that I feel I am no longer the person I was, that I am a stranger to myself and everyone else and that there is no place for this new me. I start thinking pretty dangerously in those moments and honestly, will need to see a psychiatrist I think…
How do I manage it? Well…I try not to indulge the lows. I fight the feeling when it comes on. Like running from a wave. Sometimes it’s too fast, but sometimes I can outrun it. I outrun it by listening to music, coming on this forum, talking to people about stuff unrelated to MS, going to work (part-time), going outside and really looking at the things around me, hanging with my beautiful pets etc…
It’s not easy, and I can’t tell you that I don’t have SERIOUS low points. But sometimes it helps.
Comedy too—you need comedy in your life now more than ever. I have been reading this woman’s blog: http://blindbeardsmsblog.blogspot.com.au/ , and I laugh and laugh and laugh.
That being said…whoever says laughter is the best medicine hasn’t had MS…I prefer lyrica.
Anyway…keep well.


maj11
5 months ago

…also (and sorry for rambling) I am aware that some of my meds have depression as a side-effect. I feel especially hopeless in the first hour after taking them.


stumbler
5 months ago

@maj11 , as you are recently diagnosed, then you will be in shock, which will have your emotions bouncing around.

This emotional rollercoaster ride will calm down as you begin to accept the diagnosis.

Be patient with yourself, as the process of acceptance can take up to a year or more.


maj11
5 months ago

@stumbler
Yes, I agree. As I posted I thought…’wait a second, I’m probably feeling this way because it’s so close to diagnosis.’
Maybe it can still help some, though.
Thanks for your words. I think I have a tough year ahead…but I also want it to be a good year because all the sadness in the world can’t change this. Not saying it will be easy, but I will try.


cameron
5 months ago

I’m wondering why you were started on what is now considered a ‘low-efficacy’ drug. Weren’t you offered anything stronger? I also think it’s disappointing that your neuro dismissed the symptoms you describe. Both issues deserve attention from your neuro team……

Post Comment

You must be logged in to reply to this topic.